Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Austin/San Antonio, TX

April 15, 20106 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 15, 2010, 1:10 PM CDT for 6 counties in Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2010, 1:10 PM CDT (18:10 UTC)
Expired
Apr 15, 2010, 3:32 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bandera County, TX, Edwards County, TX, Kerr County, TX, Medina County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 118 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 2:20 PM CDTFLOOD3 W Lacoste, TXFM471... CR482... CR584 IN AND NEAR LACOSTE ARE CLOSED DUE TO HIGH WATER.
Apr 15, 2:20 PM CDTFLASH FLOOD3 W Lacoste, TXFM471... CR482... CR584 IN AND NEAR LACOSTE ARE CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WGUS54 KEWX 151810
FFWEWX
TXC019-137-265-325-385-463-160000-
/O.NEW.KEWX.FF.W.0001.100415T1810Z-100416T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 PM CDT THU APR 15 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BANDERA COUNTY...
  NORTHEASTERN EDWARDS COUNTY...
  KERR COUNTY...
  MEDINA COUNTY...
  EASTERN REAL COUNTY...
  NORTHEASTERN UVALDE COUNTY...

* UNTIL 700 PM CDT.

* AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

  BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO 
  DEVELOP THROUGHOUT THE AFTERNOON AND MOVE NORTHWEST OVER THE
  SAME AREA. THIS TRAINING OF STORMS WILL EVENTUALLY LEAD TO 
  SATURATED GROUND CONDITIONS AND RESULTANT FLASH FLOODING.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALTONIA...
  CYPRESS CREEK...CLIFF...UTOPIA...MICO...VANDERPOOL...TARPLEY...
  MEDINA...LOST MAPLES STATE PARK...LAKEHILLS...BANDERA...MOUNTAIN
  HOME...KERRVILLE...KERRVILLE STATE PARK...KERR WILDLIFE MANAGEMENT
  AREA...INGRAM...HUNT...CENTER POINT AND CAMP VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3025 10000 3028 9935 3010 9933 3014 9895
      2992 9897 2958 9901 2968 9881 2917 9882
      2919 9941

$$
2 follow-up statements
727 
WGUS74 KEWX 151918
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
218 PM CDT THU APR 15 2010

TXC019-137-265-325-385-463-160000-
/O.CON.KEWX.FF.W.0001.000000T0000Z-100416T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDWARDS TX-KERR TX-REAL TX-BANDERA TX-MEDINA TX-UVALDE TX-
218 PM CDT THU APR 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN UVALDE...MEDINA...BANDERA...EASTERN REAL...KERR AND
NORTHEASTERN EDWARDS COUNTIES...

AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND 
THUNDERSTORMS CONTINUING TO DEVELOP ALONG THE MOIST INFLOW FROM THE 
GULF ACROSS THE COASTAL PRAIRIES AND LOWER RIO GRANDE VALLEY THROUGH 
SOUTH CENTRAL TEXAS INTO WEST CENTRAL TEXAS. 

LOCATIONS IN THE WARNING AREA INCLUDE WALTONIA...CYPRESS CREEK...LOST
MAPLES STATE PARK...MOUNTAIN HOME...KERRVILLE...KERRVILLE STATE
PARK...KERR WILDLIFE MANAGEMENT AREA...INGRAM...HUNT...CENTER POINT
AND CAMP VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3025 10000 3028 9935 3010 9933 3014 9895
      2992 9897 2958 9901 2968 9881 2917 9882
      2919 9941

$$
183 
WGUS74 KEWX 152032
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 PM CDT THU APR 15 2010

TXC019-137-265-325-385-463-152037-
/O.CAN.KEWX.FF.W.0001.000000T0000Z-100416T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDWARDS TX-KERR TX-REAL TX-BANDERA TX-MEDINA TX-UVALDE TX-
332 PM CDT THU APR 15 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
UVALDE...MEDINA...BANDERA...EASTERN REAL...KERR AND NORTHEASTERN
EDWARDS COUNTIES...

WIDESPREAD RAINS FROM EARLIER THIS AFTERNOON HAVE CONTINUED TO
BECOME SCATTERED RAIN FROM SHOWERS AND THUNDERSTORMS...AND THIS
TREND IS EXPECTED TO CONTINUE FOR THE REST OF THE AFTERNOON.

ALTHOUGH SOME BRIEF MODERATE TO HEAVY LOCALIZED RAINS ARE POSSIBLE
FOR THE REST OF THE AFTERNOON...WIDESPREAD RAINS...LIKE THOSE THAT
FELL EARLIER TODAY...ARE NOT EXPECTED TO REDEVELOP. 

LAT...LON 3025 10000 3028 9935 3010 9933 3014 9895
      2992 9897 2958 9901 2968 9881 2917 9882
      2919 9941

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 12:52 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 15, 12:52 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1252 PM CDT THU APR 15 2010

.AVIATION...DEEP LAYERED MOISTURE COMBINED WITH A WEAK UPPER LOW
OVER THE REGION TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE REGION. I-35 CORRIDOR TERMINALS
MVFR CIGS WITH OCNL MVFR VSBYS IN SHOWERS AND ISOLATED
THUNDERSTORMS. AFTER 10Z CIGS LOWERING TO IFR..MVFR VSBYS IN FOG
AND SHOWERS BECOMING AFTER 14Z CIGS IMPVG TO MVFR WITH OCNL MVFR
VSBYS IN SHOWERS AND THUNDERSTORMS. SOUTHEAST TO EAST WINDS 10 TO
15 KTS. KDRT TERMINAL VFR CIGS WITH SCATTERED SHOWERS DEVELOPING
AFTER 21Z LOCALLY LOWERING CIGS AND VSBYS TO MVFR. AFTER 04Z MVFR
CIGS AND AFTER 07Z CIGS LOWERING TO IFR MVFR VSBYS IN SCATTERED
SHOWERS..CIGS IMPROVING TO MVFR IN SCATTERED SHOWERS AFTER 15Z.
SOUTHEAST WINDS NEAR 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 1131 AM CDT THU APR 15 2010/

DISCUSSION...
WEAKNESS IN THE HEIGHT FIELD ALOFT THAT DEVELOPED EARLIER THIS
WEEK NEAR THE RIO GRANDE HAS BECOME A WEAK 700 TO 300 HPA TROF
OVER THE WEST PART OF SOUTH CENTRAL TEXAS. THIS MID APRIL RAIN
MAKING WEATHER SYSTEM IS FORECAST TO MOVE SLOWLY TO THE EAST
THROUGH FRIDAY AND SATURDAY...CAUSING A CONTINUED GOOD CHANCE
OF RAIN. SHOWED A SPECIAL WEATHER STATEMENT FOR THE RAIN THIS
AFTERNOON THROUGH EARLY THIS EVENING. INCREASED POPS SLIGHTLY FOR
FRIDAY AND SATURDAY...AS THE WET PATTERN IS EXPECTED TO CONTINUE
ON FRIDAY. FORECAST SOLUTIONS SHOW A CONTINUED CHANCE FOR RAIN ON
SATURDAY. BY SUNDAY FORECAST SOLUTIONS SHOW THE WEAK TROF
RESPONSIBLE FOR THESE MID APRIL RAINS MOVING TO THE EAST. ANOTHER
RAIN MAKING WEATHER SYSTEM IS FORECAST TO MOVE TO THE AREA FROM
THE WEST AGAIN MONDAY AND TUESDAY. A QUICKER MOVING WEATHER SYSTEM
LATE NEXT WEEK AROUND THURSDAY COULD BRING A CHANCE OF SHOWERS
THURSDAY...FOLLOWED BY DRIER WEATHER ON FRIDAY OF NEXT WEEK
THROUGH THE WEEKEND OF APR. 24TH AND 25TH. IN THE MEANTIME...
OCCASIONAL RAIN IS EXPECTED TODAY THROUGH THE EARLY EVENING...
FOLLOWED BY A GOOD CHANCE FOR RAIN ON FRIDAY.

PREV DISCUSSION... /ISSUED 700 AM CDT THU APR 15 2010/

DISCUSSION...
SEE AVIATION SECTION BELOW.

AVIATION...
MVFR CONDITIONS AT ALL TERMINALS THIS MORNING WITH SHOWER ACTIVITY
AT THE SAN ANTONIO AND DEL RIO TERMINALS. SHOWER ACTIVITY WILL
SPREAD THROUGHOUT THE DAY TO ALL TERMINALS. THUNDERSTORMS ARE NOT
ANTICIPATED AT THE TERMINALS UNTIL AFTER NOON AS INSTABILITY
INCREASES AND THE UPPER LEVEL TROUGH APPROACHES. CEILINGS WILL
BRIEFLY LIFT TO VFR EARLY IN THE EVENING THEN RETURN TO IFR
TOWARDS 12Z.

PREV DISCUSSION... /ISSUED 400 AM CDT THU APR 15 2010/

DISCUSSION...
MCS IN MEXICO ACROSS FROM MAVERICK COUNTY IS SPREADING MODERATE
RAIN ACROSS OUR WESTERN COUNTIES THIS MORNING. THE NAM SEEMS TO
HAVE A BETTER HANDLE ON THIS FEATURE AND BRINGS NORTH-
NORTHEASTWARD ACROSS EDWARDS COUNTY LATER THIS MORNING. THEN
EXPECT MORE WIDESPREAD RAIN THROUGH THE DAY TODAY. MODEL SOUNDINGS
ARE SHOWING PW AROUND 1.5 INCHES ACROSS THE CWA TODAY. SO...HAVE
INCLUDED A MENTION OF LOCALLY HEAVY RAIN. HEAVIEST RAIN WILL
LIKELY BE OUT WEST ALONG THE TRACK OF THE MCS.

THE REST OF THE FORECAST LOOK SIMILAR TO WHAT WE HAVE BEEN SHOWING
OVER THE PAST COUPLE OF DAYS. A SERIES OF SHORT WAVE TROUGHS WILL
MOVE THROUGH THE STAGNANT UPPER AIR PATTERN WITH POPS ALMOST EVERY
PERIOD RANGING FROM SLIGHT TO CHANCE CATEGORY. HOWEVER...AS THE
LAST COUPLE OF DAYS HAVE SHOWN SHOWERS WILL MAINLY BE LIGHT AND
WIDELY SCATTERED. THERE WILL LIKELY BE SOME THUNDERSTORMS MIXED IN
DURING THE DAYTIME HOURS. WITH ALL THE CLOUDINESS...HIGH TEMPS
WILL REMAIN MODERATE AND LOWS WILL BE ON THE WARM SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  73  58  75  57 /  30  50  30  40  20
AUSTIN BERGSTROM INTL AIRPORT  59  72  56  74  55 /  30  50  30  40  20
NEW BRAUNFELS MUNI AIRPORT     60  73  58  75  56 /  30  50  30  40  20
BURNET MUNI AIRPORT            59  72  57  74  56 /  30  50  30  30  20
DEL RIO INTL AIRPORT           63  72  62  74  56 /  50  30  30  30  30
GEORGETOWN MUNI AIRPORT        59  73  58  75  57 /  30  50  30  40  20
HONDO MUNI AIRPORT             62  74  58  76  55 /  50  50  30  40  30
SAN MARCOS MUNI AIRPORT        60  72  58  74  56 /  30  50  30  40  20
LA GRANGE - FAYETTE REGIONAL   61  74  60  76  58 /  30  50  30  40  20
SAN ANTONIO INTL AIRPORT       61  73  59  74  57 /  40  50  30  40  30
STINSON MUNI AIRPORT           62  74  60  76  58 /  40  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/02
Hazardous weather outlook, Apr 15, 7:30 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 AM CDT THU APR 15 2010

TXZ171>173-183>194-202>209-217>225-228-161230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
730 AM CDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN ACROSS SOUTH
CENTRAL TEXAS THROUGHOUT THE DAY. OVERNIGHT HEAVY RAIN WILL BE
FOCUSED TO THE RIO GRANDE PLAIN AND EDWARDS PLATEAU.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ORGANIZED THUNDERSTORMS FRIDAY AND INTO THE WEEKEND WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 15, 11:17 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 AM CDT THU APR 15 2010

TXZ171-183>191-202>208-217>225-228-152100-
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-
LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...DEL RIO...ROCKSPRINGS...
LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...BOERNE...BLANCO...
SAN MARCOS...BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...
NEW BRAUNFELS...SEGUIN...LOCKHART...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1117 AM CDT THU APR 15 2010

...SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY THIS EVENING...

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THIS AFTERNOON THROUGH EARLY THIS EVENING.

AS THE SHOWERS AND ISOLATED THUNDERSTORMS MOVE TO THE NORTH
AND NORTHWEST AT 25 TO 30 MPH...BRIEF PERIODS OF LOCALLY
MODERATE TO HEAVY RAIN ARE EXPECTED FROM THE STRONGER SHOWERS
AND THUNDERSTORMS...ALONG WITH WIND GUSTS OF 20 TO 30 MPH AND
OCCASIONAL LIGHTNING. SOME OF THESE SHOWERS AND ISOLATED
THUNDERSTORMS COULD MERGE...MAKING THE POTENTIAL FOR
HEAVIER RAINS POSSIBLE.

RAINFALL AMOUNTS OF ONE QUARTER TO ONE INCH ARE EXPECTED...
WITH ISOLATED AMOUNTS OF ONE TO THREE INCHES POSSIBLE.

THOSE WITH OUTDOOR INTERESTS SHOULD MONITOR THE WEATHER AND
BE PREPARED TO SEEK SHELTER...IF HEAVY RAIN...GUSTY WINDS
OR OCCASIONAL LIGHTNING DEVELOP FROM SHOWERS OR STRONG
THUNDERSTORMS. CAUTION IS ADVISED AT LOW WATER CROSSINGS...
WHERE RUNOFF FROM LOCALLY HEAVY RAIN COULD CAUSE SOME
FLOODING...AND ON ROADS AND HIGHWAYS THAT GET WET AND SLIPPERY
FROM SCATTERED AREAS OF RAIN THROUGH THE EARLY EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:07 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Val Verde113 min
Apr 15, 6:47 AM CDTAreal Flood AdvisoryEWXDimmit, Kinney, Maverick, Uvalde, Zavala103 min
Apr 15, 7:43 AM CDTRiver Flood WarningEWXVal Verde8 hr
Apr 15, 10:37 AM CDTAreal Flood AdvisoryEWXMedina113 min
Apr 15, 10:51 AM CDTAreal Flood AdvisoryEWXFrio99 min
Apr 15, 1:11 PM CDTRiver Flood WarningEWXMaverick21 hr
Apr 15, 1:31 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Karnes, Wilson3 hr
Apr 15, 3:43 PM CDTAreal Flood AdvisoryEWXBandera, Blanco, Edwards, Gillespie, Kendall, Kerr and 3 more3 hr
Apr 15, 6:19 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Real, Uvalde2 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.